Open Access
July 1998 Functional Erdős-Renyi laws for semiexponential random variables
Nina Gantert
Ann. Probab. 26(3): 1356-1369 (July 1998). DOI: 10.1214/aop/1022855755


For an i.i.d. sequence of random variables with a semiexponential distribution, we give a functional form of the Erdös–Renyi law for partial sums. In contrast to the classical case, that is, the case where the random variables have exponential moments of all orders, the set of limit points is not a subset of the continuous functions. This reflects the bigger influence of extreme values. The proof is based on a large deviation principle for the trajectories of the corresponding random walk. The normalization in this large deviation principle differs from the usual normalization and depends on the tail of the distribution. In the same way, we prove a functional limit law for moving averages.


Download Citation

Nina Gantert. "Functional Erdős-Renyi laws for semiexponential random variables." Ann. Probab. 26 (3) 1356 - 1369, July 1998.


Published: July 1998
First available in Project Euclid: 31 May 2002

zbMATH: 0945.60026
MathSciNet: MR1640348
Digital Object Identifier: 10.1214/aop/1022855755

Primary: 60F10 , 60F17 , 60G50

Keywords: Erdös-Renyi laws , large deviations , moving averages , Random walks , semiexponential distributions

Rights: Copyright © 1998 Institute of Mathematical Statistics

Vol.26 • No. 3 • July 1998
Back to Top